Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 174, NWS Austin/San Antonio, TX

June 5, 2024Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 5, 2024, 6:54 PM CDT for Edwards County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2024, 6:54 PM CDT (23:54 UTC)
Expired
Jun 5, 2024, 7:39 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 79 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:32 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 5, 6:32 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 PM CDT Wed Jun 5 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 257 PM CDT Wed Jun 5 2024

The main issue will be this evening, as we watch for potential
development/re-development along the Sierra Madre, the edge of the
old outflow boundary, and other locations where prior outflows can
potentially hook up with a weak...though north-south diving short
wave...which scoots through south-central and south Texas on the
backside of the general trough across the Lower Mississippi Valley.
This is a difficult call, as model consensus is bearish...including
the hourly updated convective-allowing models (CAMs). Still...any
energy running into the oppressive air mass has the potential to
create something...and this matches well with the Storm Prediction
Center's marginal (level 1 of 5) risk. So...have expanded the
coverage of slight chances to include locations south and west of the
Austin-San Antonio corridor (which should stay just stable enough).

All the activity should be over between 10 and 1 AM as the wave moves
into the Lower Rio Grande Valley and beyond.

Otherwise...will hold onto the current single county (Frio) Heat
Warning and Heat Advisory for part of the Edwards Plateau and Rio
Grande Plains/Big Bend region as temperatures are generally matching
up nicely. Frio may fall short (advisory vs. warning) since the
earlier outflow pushed dewpoints down a hair...but not enough
confidence to remove at this point.

Sunshine and heat returns everywhere Thursday...though the potential
for Heat Advisory is held to portions of the Rio Grande Plains/Big
Bend region based on slightly lower temperatures in the low levels.
Will defer to later shifts for hoisting another advisory.

A mostly clear, mainly calm, but plenty warm and humid night follows
Thursday night as east side of expansing 500 mb ridge noses in.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 257 PM CDT Wed Jun 5 2024

The aforementioned 500 mb ridge builds across most of Texas Friday
and Saturday, locking in more heat and modest humidity. Dewpoints may
be a touch lower with some drier air mix-down, so situation may fall
just short of a Heat Advisory (108+ east and 110+ near the Rio
Grande). Plenty of sunshine and light winds will make it feel pretty
hot by early June standards. See Climate section for records...which
should hold but not by much.

By Sunday, the ridge begins shifting southward as a fairly deep (for
early June) 500 mb trough develops across the eastern U.S. Northerly
flow on the backside of this trough...along with southwest extent of
short wave energy into east Texas...may help form up a band of
moisture along/ahead of a wind shift (early summer "front"). After
another hot and dry Sunday, this moisture should be sufficient to
provide at least scattered thunderstorms across the region late
Sunday night through Monday night...perhaps continuing into Tuesday
before potentially pushing south of the area Tuesday night/Wednesday.
Uncertainty is high as to how far south the wind shift makes
it...with the deterministic ECMWF taking it through the entire area
and the GFS washing it out closer to Austin.

Regardless...the combination of increased cloud cover and/or a wind
shift to the north will bring high temperatures closer to seasonal
averages (90 to lower 90s) for Monday through Wednesday and eliminate
the need for additional Heat hazards.

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Wed Jun 5 2024

All terminals will be VFR through the evening. East-southeasterly to
southeasterly winds will continue. Models suggest that ceilings will
not develop tonight, but given the persistent weather pattern we
don't agree. MVFR ceilings should develop overnight at all airports
and last until late morning Thursday.

There are a few thunderstorms in northeastern Val Verde County. There
is a small chance that one could move down toward DRT, but this seems
unlikely and we have no mention of convection in the TAF.

&&

.CLIMATE...
Issued at 253 AM CDT Wed Jun 5 2024

        THU        FRI        SAT
       06/06      06/07      06/08
------------------------------------------------
AUS   103/2011   100/2022    99/2022
ATT   103/2022*  103/2022   102/1925
SAT   104/2022   104/2022   101/2022
DRT   110/2022   108/1974   107/2020

* TIED RECORD WITH MOST RECENT OCCURRENCE SHOWN

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  97  75  98 /  10   0   0   0
Austin Bergstrom Intl Airport  74  97  73  97 /  10   0   0   0
New Braunfels Muni Airport     75  99  74  99 /  20   0   0   0
Burnet Muni Airport            73  94  72  96 /  10   0   0   0
Del Rio Intl Airport           81 106  82 106 /  20  10   0   0
Georgetown Muni Airport        73  95  72  96 /  10   0   0   0
Hondo Muni Airport             75 101  75 100 /  20   0   0   0
San Marcos Muni Airport        73  97  72  97 /  10   0   0   0
La Grange - Fayette Regional   75  94  74  95 /  10   0   0   0
San Antonio Intl Airport       75  98  76  98 /  20   0   0   0
Stinson Muni Airport           76 100  76 100 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Bexar-Caldwell-Comal-
De Witt-Dimmit-Gonzales-Guadalupe-Kinney-Lavaca-Maverick-Medina-
Uvalde-Val Verde-Zavala.

Excessive Heat Warning until 8 PM CDT this evening for Atascosa-
Frio-Karnes-Wilson.

&&

Short-Term...NWS BRO
Long-Term...NWS BRO
Aviation...05
Hazardous weather outlook, Jun 5, 3:33 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
333 AM CDT Wed Jun 5 2024

TXZ171>173-183>194-202>209-217>225-228-060845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
333 AM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

An Excessive Heat Warning has been issued for Frio, Atascosa,
Karnes, and Wilson counties for heat indices up to 114. A Heat
Advisory has been issued from the Rio Grande Plains to the greater
San Antonio metro area to near the Coastal Plains for heat
indices up to 112. These products are in effect from Noon through
8 PM CDT.

There is a marginal (level 1 out of 5) risk of strong to severe
storms late this afternoon into evening. Large hail and damaging
wind gusts are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous heat persists on Thursday with a Heat Advisory likely
for a small portion of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:33 AM CDTExcessive Heat WarningEWXAtascosa, Frio, Karnes, Wilson17 hr
Jun 5, 2:33 AM CDTHeat AdvisoryEWXBexar, Caldwell, Comal, DeWitt, Dimmit, Gonzales and 8 more17 hr
Jun 5, 9:09 AM CDTSpecial Weather StatementEWXLee51 min
Jun 5, 9:38 AM CDTSpecial Weather StatementEWXBastrop, Caldwell, Fayette, Lee52 min
Jun 5, 10:00 AM CDTSpecial Weather StatementEWXCaldwell, Guadalupe45 min
Jun 5, 4:53 PM CDTSevere Thunderstorm WarningEWXVal Verde67 min
Jun 5, 5:46 PM CDTAreal Flood AdvisoryEWXVal Verde119 min
Jun 5, 5:54 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.